Narcan (naloxone) typically comes in 4 mg doses, two in a package. Experts haven't set a dosage limit. You're given the medication as many times as needed to help reverse an opioid-related overdose.
In a typical overdose scenario, someone with an opioid use disorder (OUD) will be very sedated and even unconscious. They will be breathing very shallowly or not at all. Bystanders should give a dose of Narcan and then call 911 for help. Bystanders should repeat that dose if nothing happens within a few minutes.
When emergency medical services (EMS) teams arrive, they may give more Narcan. Usually Narcan is very effective even at small doses. If the person doesn't respond to Narcan doses as big as 10 mg, the team might start looking for other causes of collapse.
Understand Narcan Dosing
Narcan is an opioid antagonist. The medication can knock opioid molecules off of receptors, and while it's active, it can keep opioids from reattaching to those receptors, preventing the overdose. When delivered properly, it stops an overdose but can quickly precipitate withdrawal symptoms as the patient goes from having lots of opioids saturating receptors in the body, to none at all very quickly. Thus, patients may wake up very uncomfortable, shaky or anxious or even angry, so bystanders should expect this.
Narcan comes in many forms, including these:
- Nasal sprays
- One-dose injections
- Multi-dose formulations that doctors can deliver via IV
People are most accustomed to Narcan sprays. They're typically sold in 4 mg doses, and each package has two. People can provide one dose, call for help, and provide another if the first dose isn't working.
Studies suggest that 4 mg simply isn't enough for many people. Street opioids like heroin are often cut with stronger drugs like fentanyl. A tiny Narcan dose isn't strong enough to break these drugs away from their attachments. Researchers say people like this need 5mg or 10mg at a time to stop an overdose. Therefore, if one dose doesn’t work within one to two minutes, another dose should be administered.
The U.S. Food and Drug Administration agreed and approved an 8 mg nasal spray in 2021. It is also designed for repeat use, so people can give it again if the first dose doesn’t work.
Can You Overdose on Narcan?
A doctor or pharmacist can show a loved one how to administer Narcan. Narcan is very safe and there is no cap on the number of times you can give this lifesaving medication to someone in need.
- It is approved. Adults, toddlers, and even pregnant women can get Narcan help to block an overdose.
- It is nontoxic. Even people who have never taken opioids before show no adverse reactions when using Narcan.
- It can be repeated. Narcan is made for multiple dosing. Providers can and should give it over and over again until the person wakes up.
But if EMS teams push multiple Narcan doses that are 10 mg or bigger, and the person still doesn't awaken from the overdose, drugs may not be the only problem. A drug overdose can also look like a heart attack or stroke, and Narcan doesn't solve these medical issues.
If a person can't wake up despite repeated Narcan use, they may need more significant medical assistance.
The Need for Medical Assistance
Even if you have Narcan on hand and the person recovers from the overdose, you still need to call for medical assistance. The naloxone wears off and the overdose could recur. It’s imperative that you get professional help for the person to ensure their safety after overdose.
An overdose is a sign of an opioid misuse problem. It often serves as a catalyst for someone to get help from a substance use disorder treatment program. Anyone who has an overdose should be counseled and offered resources for recovery.